Coming off of Suboxone can be an uncomfortable, painful, and sometimes, even dangerous process. Many individuals experience issues doing so, but if you make sure to follow a few essential tips, you can taper off Suboxone safely and with the best chances for a healthy recovery.
Consult Your Doctor
If you have been taking Suboxone under a doctor’s care, it is absolutely essential that you do not begin to taper off the drug until your doctor has approved it. You also must not stray from your doctor’s prescription, as it could cause you to experience severe side effects or even to relapse back to opioid abuse.
In general, dose decreases of about 25% every ten days have been found to be well-tolerated by Suboxone users, but you must not begin to decrease the dosage yourself without discussing it with your doctor. It is always necessary to work with your doctor and gain their approval before you try to change your dosage amount in any way, especially when using opioids and medications that help treat dependence and addiction.
Be Prepared for Withdrawal Symptoms
Even if you come off Suboxone gradually, it is likely that you will experience some withdrawal symptoms. During the stabilization phase, your body will have become dependent on Suboxone to minimize the symptoms of withdrawal, and you will experience some discomfort as you minimize your dosage. According to the National Library of Medicine, common opioid withdrawal symptoms include:
- Muscle, joint, and bone pain
- Increased tearing
- Runny nose
- Abdominal cramps
- Dilated pupils
- Goose bumps
These symptoms can be difficult to manage; however, they should not be as intense as they would be if you suddenly stopped taking Suboxone. Therefore, if you notice that any of the common withdrawal symptoms become intense or dangerous to your health, speak to your doctor immediately about the possibility of tapering your dosage more gradually. It is important that you speak up if you ever feel that the withdrawal symptoms become more than you can handle.
Continue Your Therapy Sessions
Medication is a valuable treatment method for opioid drug abuse, but it is important that, even as you taper off your Suboxone dosage, you continue attending some sort of therapy program. According to the National Institute on Drug Abuse, “Counseling––individual and/or group––and other behavioral therapies are the most commonly used forms of drug abuse treatment,” and that is because they help individuals with substance abuse issues learn to change their feelings toward their drug use and practice safer, better behavior.
Individualized drug therapy could be helpful at this stage, but if you are looking for a more informal type of counseling, you could find a Narcotics Anonymous or SMART Recovery meeting in your area. These types of mutual-help groups have flexible schedules that allow individuals to attend meetings around their other commitments and help recovering addicts continue to stay on track. With the help of counseling, you can ensure that coming off Suboxone doesn’t cause problems for your overall recovery and continue to find support in treatment.
Enlist the Help of Your Social Support Network
Friends, family members, and other people in your life that support you will be extremely important during this time, as it will be difficult when your body starts receiving less and less of the Suboxone. Reaching out to your loved ones and asking for their help can ensure you will feel less alone as you taper off the drug.
Try to participate in fun but low-key activities with your loved ones that do not include drug or alcohol use. You might be feeling fatigued from the minimal withdrawal symptoms you will be experiencing, but it is still important to see your loved ones in order to avoid feeling isolated. Talk to your friends and family members about your feelings and ask them to be there for you, especially when you are struggling with feelings of sadness, frustration, or loneliness. With the help of your loved ones, it will be much easier to be strong in your conviction to stay sober from drug abuse and to continue medically supervised withdrawal.
Taking care of yourself while you are coming off Suboxone is incredibly important to your overall safety and health. The process will be hard on your body, even if you do it slowly, so it is necessary for you to stay healthy in all other aspects of your life.
- Get plenty of sleep. If you have trouble sleeping, make sure to rest frequently or talk to your doctor about the possibility of taking supplements to help.
- Plan your diet and eat nutritious meals.
- Exercise regularly but not too vigorously, just enough to get your heart rate up.
- Try to avoid stressful situations, even taking some time off work or school or pulling back from some projects if necessary.
- Avoid taking any medications unless your doctor specifically approves them.
If you make sure to stick to healthy habits while you’re coming off Suboxone it will be much easier for your body to deal with the change and much safer for you as well.
Know Serious Suboxone Side Effects
Suboxone, like many other medications, can have certain side effects that are serious, even dangerous. These symptoms, according to the NLM, are relatively uncommon, but it is important to be aware of them in case issues arise with your tapering schedule. The serious side effects of Suboxone include:
- Slowed breathing
- Upset stomach
- Extreme tiredness
- Unusual bleeding or bruising
- Lack of energy
- Loss of appetite
- Pain in the upper right part of the stomach
- Yellowing of the skin and eyes
- Flu-like symptoms
If you notice any of the symptoms listed above, call your doctor immediately as your body could be having a dangerous reaction with the medication.
Need Help Coming Off Suboxone?
If you need help tapering off your medication or you have questions about the best way to do so, call 800-533-1341 (Who Answers?) to speak with a Suboxone drug counselor today. Any questions you have about the best way to slowly withdraw from Suboxone can be answered, and you can begin the next phase in your recovery safely.